1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    I don't know what to do. Because of "psychotic symptoms" my Dad was switched from Aricept to Exelon about a month ago, maybe a bit longer than that. Also, he was prescribed Quitiapine.

    However, over the last few days he seems to have deteriorated a lot. A month ago, his memory wasn't all that good, but aside from being a bit confused when waking from daytime naps, was pretty good.

    However, over the last few days, he has become very confused. The last few nights he could not remember where the toilet or bedroom were, and in the bedroom wanted to know what bed to use and what side to lie on. He forgot how the television worked. He has to be told to do things, and in what order - for example, take these tablets, now take a drink from that cup of water. Etc.

    This morning, he wanted to know what road we were in, and what house we were in. When told he was at home, he said "oh, I thought we'd gone out for a walk". He asked "where is the thing I used to put my breakfast in"? pointing at the microwave "it used to be there".

    He seems to wander in a daze with a "blank" expression.

    I don't know how things go, but to me this doesn't seem to be a typical progression, and it doesn't fit with what we were told would happen.

    He has also complained of pain when passing stools (sorry to be so graphic!), and that they are very hard and dark. He says he's constipated. However, we don't know how much we can rely on what he is saying. This seems contrary to the expected side-effects of Exelon.

    How I wish we had never changed from Aricept, he did so well on that!

    I don't know what to do. I have rung the CPN, but of course, she is not there on weekends.
     
  2. noelphobic

    noelphobic Registered User

    Feb 24, 2006
    3,452
    Liverpool
     
  3. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    Hi there

    sorry for what you are all experiencing, it is so difficult.

    I can't remember which dementia your Dad has - is it straight Alzheimer's? Or is there any vascular element?

    With any of the dementias it seems to me there are thresholds. For vasular they are more obvious and tied to the TIAs. But with the other dementias, there must be way points when it becomes obvious that we are a bit further along the development than we thought.

    First thing I'd be checking is the medication however.

    Then whether there were other problems - you mention constipation - that can cause a host of issues for someone with dementia and those issues include [temporarily] making the condition worse. Lactulose was always our saviour in that area because it is effective, tastless and gentle as long as the dose is not exceeded.

    On reflection, I'd be checking the constipation angle first.
     
  4. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    #4 Nebiroth, Mar 25, 2007
    Last edited: Mar 25, 2007
    The initial diagnosis was "mixed" dementia. However, it was thought that the vascular element was during recovery from a major operation he had about five years ago, his lungs collapsed and he was in intensive care for a few days. The consultant was of the opinion that during that time he had a minor stroke, or that his brain was very briefly starved of oxygen. It was thought that this is acted as an initial trigger, whereas the underlying AD would have taken longer to become a problem.

    In the years since we've noticed the symptoms, and in the 16 months or so since we saw the consultant, the improvement with Aricept/gradual decline cycle has been pretty much as we would expect. We think the slow decline has been spread over about four years from the initial "foregtfulness".

    He doesn't have blood pressure problems etc that are often associated with strokes, as he is on tablets to lower the pressure and aspirin to stop clots. This was checked about two months ago as he has 6-month checkups.

    I am suspiscious, since the decline seems to have been very marked since we switched from Aricept to Exelon and started Quitiapine, particularly since with those sort of drugs, often their effects are not immediately apparent (unlike, say, diazepam, which is instant). Also the constipation could be a factor, but we don't know how reliable Dad's claims of being "constipated" or "dark stools" (sorry!) are. Plus, the "sudden" decline has been spread over a couple of weeks, now I think of it. So maybe "sudden" is the wrong word, I should say "rapid".

    Personally, if I had any say in things, I would stop the Quitiapine and go back to Aricept.

    Angry paranoid Dad is still better than Zombie Dad who can't remember what house he is in or where the toilet is.
     
  5. noelphobic

    noelphobic Registered User

    Feb 24, 2006
    3,452
    Liverpool
  6. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    I'd always be seeking to see if the simple solution might work, rather then look first at the sometimes complex effects of medication.

    Then medication changes.

    If there is a hint of vascular then I'd be looking if another step down had taken place.
     
  7. Complications with medicines

    Hi there

    I remember my mother was always worried about the concoctions my father received. It was not so much the single prescription but the others all mixing together in the body. My father seemed to go from bad to worse and then better again. These undulations were often closely tied to a change in drugs. I have no medical knowledge at all but I did always try to check the internet for my own peace of mind. One site I have bookmarked is here
    and it lists side effects. Seroquel*(quetiapine)[QTP] (page 12) does mention constipation.
    However we always contacted the doctor in case of doubt and never took decisions into our own hands e.g. stop giving or change the dosage. She would keep a note of variances and as soon as something seemed wrong she would challenge the doctor (nicely).
    It seems you are really on the ball yourself....someone is in safe hands :)

    The very best

    Brianj
     
  8. Scoop

    Scoop Registered User

    Nov 20, 2006
    99
    My dad was pretty poor last weekend and after a trip to A&E they did find a urine infection. Since treated he does seem to have been more stable.
     
  9. Cate

    Cate Registered User

    Jul 2, 2006
    1,370
    Newport, Gwent
    Hi Nebiroth

    I can only speak from my own experience with mum.

    When mum had a UTI she was very confused, more so than usual for her, antibiotics cleared that up, and she was back to 'normal'.

    She recently had constipation, and like Bruce has advised Lactulose did the trick.

    I would seek the advice of the prescribing doctor when it comes to the medication, I would ask why has dads medication been changed from Aricept to a Antipsychotic drug, and why Quetiapine in particular, that should put your mind at rest, and/or give you the opportunity to question the decision.

    Best wishes
    Cate
     
  10. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    Hi Cate - Dad was switched from Aricept to Exelon because the consultant was of the opinion that it is more useful for people with "psychotic" symptoms.

    The Quitiapine was prescribed for the same sort of thing, Dad was becoming quite agressive towards mum and was suffering from paranoid delusions as well.

    I spoke to the CPN today and she is going to speak with the consultant. she wasn't sure, but said that the decline could be due to the Quitiapine (which takes a few weeks to have "full" effects), also at the moment he is only on a 50% dose of the Exelon, because increasing that too fast risks side-effects, which is down from the full dose of Aricept.

    Hopefuly they will review things, and we will be able to move on with getting the Exelon up to full strength.
     
  11. susiewoo

    susiewoo Registered User

    Oct 28, 2006
    82
    Bromley Kent
    My Mum was on Reminyl for 5 years and last autumn seemed to deteriorate rapidly.Her consultant said she had seen this happen before..its like they are going along slowly going downhill and then reach a point where they drop off the cliff. Mum has gone from being at home attending day centres 3 times a week to residential care and thinking the chair is the toilet. All in 4 months!!!!!!!!!!!!
    She is now on quitiapine and regular laxitives. She clings to me and sobs most times I visit but this is preferable to finding her so asleep she can't be woken.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.